JBoon, do you give your son the Strattera in the morning too? I am going to take my son to the doctor and ask about this. The concerta did help with his hyperactivity, but he lack of sleep made him miserable, and then that affected his school work. He is only 7 1/2 and 47 lbs. Do you ever wonder how long your son will have to stay on meds? I do agree with Free Spirit that when you take them off for the weekend the ADHD is much worse. We spent a weekend free of meds this past weekend and it almost did my husband and myself in! Our boy was all over the place. I love him so much, I just want whats best for him.
Yes, I give my son both the Strattera and Concerta in the morning (usually around 7:00). On the weekends (if he gets up after 8:00), I give him Strattera and Ritalin after he eats breakfast. I try not to ever give him Concerta after 8:00 am cause then it affects his sleeping. As long as he takes the Concerta with Strattera (before 8:00 am), he has no trouble falling asleep at night--and that was a HUGE problem when he was on only Concerta.
About the side effects: Having him on the medicine was a positive life-altering change for our entire family--he could finally function effectively and appropriately without irritating everyone around him. So, for him, and us, the lack of appetite and insomnia were the price we paid for him to be a happy, successful person. Luckily for us, the Strattera also came out and when taken in combination with the Concerta, he didn't have the side effects the stimulant alone caused. And as an added bonus, the Strattera also treats his anxiety. So for us, for now, we have a good combination for him.
How long will he have to remain on medication? Until he has problems from it or it no longer works or he no longer needs it or he turns 18 and decides he doesn't want to take it anymore. But, I can tell you that right now, without it, he cannot function effectively or appropriately in society (for an 11 year old). As he gets older, I hope he will learn effective-enough coping strategies so that he will not need medication to control his impulsivity, his activity level, and his ability to focus. Also, I assume he will choose a profession that does not include sitting behind a desk and will lend itself to constant change and quick thinking--my guess is he'll become a cop, a salesman, a teacher, or a coach of some kind.
For the record, he is 11 1/2 and weighs 71 pounds. Last year at this time, he weighed 65. The first two weeks he was on Strattera he gained 5 pounds. He's only gained a couple pounds since then. He does eat though, and he sleeps well.
Also I wanted to ask, why the Ritalin on the weekends instead of the Concerta?
I give him the Ritalin on the weekends because he usually sleeps later than 8:00 and I don't like giving him Concerta any later than that in the morning. He took Strattera and Ritalin throughout the summer for the same reason. Only when school started did I start giving him the Strattera and Concerta cause he's up so early. If he takes the Concerta too late in the morning he sometimes has trouble falling asleep that night. As long as he takes it before 8:00 there's no problem.
Please let me know how your appointment for your son goes.
JBoon, my son had his appt. today. Instead of increasing the Adderall we have added Strattera to the mix. The doctor suggested taking it at night because it can make you very sleepy. I looks like your son can take it in the morning with no problem. We will start at night and see how it goes. He had only gained 1/2 lb. since his last check up so at almost 8 years old he is weighing in at 47.5 lbs. He was skinny before the meds too, he just ate more. Hopefully we might end up with the same results that you achieved and it will help his appetite to have both meds.
Thank you so much for all of your advice and support. It means so much to me.
Sorry I didn't respond sooner, I haven't been on the computer for awhile. How is your son doing on the combination? I guess you've gotten through the first week of severe tiredness??? It was hard for my son to stay awake enough to function the first week he was on Strattera (as many others have experienced) but that passed. Be aware that it can take up to several months to notice the full benefits/effects of the Strattera. My son did have intermittent headaches during the first month and a couple of days when he kept feeling like he had to urinate but didn't, but all of that passed and he's had no side effects from it since.
I will relay an interesting occurrence that happened today. We ran out of Strattera so today I only gave him one dose of Ritalin late this morning. It wore off by 4:00 pm. Usually, even if I only give him one dose of Ritalin, he's also had the Strattera and at least has that in his system. Anyway, by dinnertime he had no medication at all in his system and was so hyper it was rediculous. He couldn't stay still, his mind was going a mile a minute (he said he was thinking about everything), he was talking non-stop, fidgeting, moving around, interrupting, bouncing his legs, etc. He couldn't get over the way he felt, he said he felt really different and asked if this is what he was like before he ever started taking medicine. He said he doesn't remember being like that before he started on medicine. I told him he probably didn't notice because it was all he knew before. After a couple of minutes or so he said, "I can't stand this, I'm even annoying myself!"
I didn't realize how much the Strattera controls his general activity level (both mind and body).
Medications can worsen some symptoms of ADHD. Perhaps your son was not really like this before medication, maybe the medication was part of the cause of these behaviors. (ritalin in this case)
Yes, my son WAS like he was yesterday (without medication) before he ever started on medication; actually, he was probably worse before meds than he was yesterday. Yesterday was just the first time in about a year and a half that he's not had any medication and he couldn't stand the way he felt. He said he couldn't stay still, his mind was racing, and he was annoying himself. Today, he was back on Strattera and Concerta and had a great day.
J - My son is doing very well. He started out at 18 mg of Strattera and then after six days he went to 25 mgs. He is also taking 15 mg of Adderall. He actually has not had any side effects from the Strattera except a stomach ache one day, and a headache another day. He didn't experience any sleepiness, but, is sleeping great at night and is actually going to bed earlier which helps his mood the next day. He is also eating so much better and has probably gained a couple of pounds.
He is still getting in a little trouble each day at school but his class is full of high energy boys! I don't know why they stuck them all in the same class! His grades have really improved over the past two weeks and he is bringing home almost all A's. His behavior at home has been wonderful! So I am not worried about school.
This past Sunday he only took the Strattera and not the Adderall, he too was very hyper. I do think they really rebound when they go off their meds even for one day. I am hoping this summer that I can cut him down to just the Strattera and if we try I am expecting the first week off of Adderall to be hard.
Sorry to interupt again. Dang I'm annoying lol... lets just blame my ADD for always having to butt into conversations, or maybe thats an ODD thing? lol Anyways....
what I meant was that your son may have been having rebound symptoms from the ritalin. Maybe his behavior was similar to him being off of meds but his thoughts may have been faster than ever, even faster than before he ever took medication. Trust me, it happens.
You are expecting the first week off adderall to be bad? Well, please dont be discouraged if that "rebound" period lasts longer than the first week. It can take months, it took almost a year for me to recover from adderall. It might be months, even a year or so, before you see improvement. Remember, even though adderall and similar meds are helpful short-term they can cause damage/changes in the brain. It takes time for the brain to learn to run without this in its system. Like I said, dont be discouraged if it takes a long time. It will be worth it!!! He's staying on the strattera? I have a friend who is taking strattera, he has no side effects and it works well for him.
"It's a damn poor mind that can think of only one way to spell a word!"
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts. --Andrew Jackson